Alert archive / California / Flash Flood Warnings in 2024
Flash Flood Warning 10, NWS Reno, NV
NWS Reno, NV issued this flash flood warning at Aug 3, 2024, 5:20 PM PDT for Plumas County, Sierra County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2024, 5:20 PM PDT (00:20 UTC)
- Expired
- Aug 3, 2024, 8:15 PM PDT
- In force
- 3 hr
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Plumas County, CA, Sierra County, CA
The radar
The Reno radar (KRGX), 90 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 0.3 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 45 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 2050 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
248
WGUS55 KREV 040020
FFWREV
CAC063-091-040315-
/O.NEW.KREV.FF.W.0010.240804T0020Z-240804T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
520 PM PDT Sat Aug 3 2024
The National Weather Service in Reno has issued a
* Flash Flood Warning for...
Plumas County in northern California...
Sierra County in northern California...
* Until 815 PM PDT.
* At 520 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 1.5 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
Excessive rainfall over the Mill Fire (Gold Complex) scar will
result in debris flow through the area. The debris flow can consist
of rock, mud, vegetation and other loose materials.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Whitehawk, Valley Ranch, Iron Horse, Clio, C-Road and Ca 89 At
Sierra-Plumas Co Line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks...streams...and
ditches in the Burn Scar. Severe debris flows can also be
anticipated across roads. Roads and driveways may be washed away in
places. If you encounter flood waters...climb to safety.
&&
LAT...LON 3973 12060 3976 12056 3978 12051 3978 12048
3977 12046 3976 12046 3974 12044 3972 12047
3968 12052 3971 12058
FLASH FLOOD...RADAR INDICATED
$$
BW1 follow-up statement
666
WGUS75 KREV 040318
FFSREV
Flash Flood Statement
National Weather Service Reno NV
818 PM PDT Sat Aug 3 2024
CAC063-091-040328-
/O.EXP.KREV.FF.W.0010.000000T0000Z-240804T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Plumas CA-Sierra CA-
818 PM PDT Sat Aug 3 2024
...FLASH FLOOD WARNING HAS EXPIRED FOR PLUMAS AND SIERRA COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 3973 12060 3976 12056 3978 12051 3978 12048
3977 12046 3976 12046 3974 12044 3972 12047
3968 12052 3971 12058
$$
BWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 1:29 PM PDT, 3 hours 51 minutes earlier.
Area forecast discussion, Aug 3, 1:29 PM PDT, 3 hours 51 minutes before
Area Forecast Discussion National Weather Service Reno NV 129 PM PDT Sat Aug 3 2024 .SYNOPSIS... * Showers and thunderstorms will continue through this evening. A few storms are possible again Sunday, then mainly dry conditions prevail for next week. * Smoke from ongoing wildfires will impact areas mainly north of I-80 at times through this weekend. * Above average temperatures return Sunday and continue through next week, with moderate HeatRisk in most lower elevations. && .DISCUSSION... THUNDERSTORMS THROUGH THE WEEKEND, THEN DRY: * Showers and thunderstorms began developing around 11 AM south of US-50 in western NV and in Mono County, with a general northward movement of 15-20 mph. Most cells were pulse type with shorter life spans, but additional activity developing upstream has produced some training cells. * Storm activity will continue pushing northward across western NV and eastern CA through this afternoon, then the high resolution guidance favors additional development over northeast CA- northwest NV from late afternoon into the evening. While moisture is relatively plentiful with PW values around 1 inch, the risk of a few lightning fire ignitions outside the rain cores exists, especially for northeast CA/northwest NV where faster cell motions of 25-30 mph are anticipated. Other hazards with today's stronger storms include periods of heavy rainfall with potential for isolated flash flooding if cells train or anchor to a terrain feature for sufficient duration, small hail, and outflow gusts near 50 mph. * The upper level shortwave supporting today's convection will lift northward into southern Oregon this evening, taking the best forcing out of CA/NV. Some outflow interactions could linger across northwest and west central NV until around sunset, with clearing expected overnight. * Residual moisture and a weaker upper disturbance may bring isolated short-lived showers and thunderstorms Sunday afternoon to parts of Mono, Mineral and southern Lyon counties. Otherwise, a drier pattern is expected to prevail for the upcoming week with less than 10% chance of thunder each afternoon. SMOKE AND HAZE: * Smoke and haze from the Park Fire will continue to affect northeast CA and parts of western NV this weekend. Southerly flow should bring some relief and improved air quality later today to Lassen and northern Washoe counties, although smoke could return tonight as winds shift to westerly over northern CA. HRRR smoke trajectory models showed less smoke coverage compared to yesterday, but the thick cloud cover over the fire area could be underestimating the smoke output captured by the model. Keep an eye on fire.airnow.gov for the latest air quality measurements. TEMPERATURES/WINDS THIS WEEK: * Temperatures for the upcoming week will run about 3-6 degrees above average due to a prevailing ridge over the southwest US, with highs in the upper 90s-near 100 for lower elevations and mid-upper 80s for Sierra communities. HeatRisk will generally reach the Moderate category each afternoon. * A slight cooling may arrive by late week as a bit more troughing over the northwest US could flatten/weaken the ridge's western extent over CA/NV. Most afternoons should see typical SW-W breezes with gusts to 25 mph, with a potential slight increase by late week if the flatter ridge scenario occurs. MJD && .AVIATION... * For the main terminals around Tahoe and far western NV, the best chances for thunderstorms will continue until around 23-00Z, while for KMMH the threat for storms has already diminished. Storm activity then shifts farther north and east for the late afternoon and evening, ending by midnight. Plan on short periods of MVFR/IFR conditions from brief heavy rain and/or small hail, lightning, and gusty winds to 30-35 kts with today's storms. * VFR conditions then return overnight and continue through the upcoming week, with more typical SW-W breezes around 20 kt for most afternoons between 21-04Z. Haze from the Park Fire may produce minor reductions in slantwise visibility, especially for areas north of I-80. MJD && .REV Watches/Warnings/Advisories... NV...None. CA...None. &&
In the hours before
Special weather statement, Aug 3, 3:54 PM PDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Reno NV
354 PM PDT Sat Aug 3 2024
NVZ005-032330-
Northern Washoe County NV-
354 PM PDT Sat Aug 3 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL WASHOE COUNTY
THROUGH 430 PM PDT...
At 353 PM PDT, Doppler radar was tracking a strong thunderstorm 21
miles south of Doherty Slide Hang-Gliding Launch, or 31 miles east of
Lake City, moving northwest at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Calcutta Lake and Yellow Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4173 11946 4161 11964 4179 11994 4197 11968
TIME...MOT...LOC 2253Z 136DEG 14KT 4173 11962
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
HCNearby
Flash Flood Warnings in California, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.